Alert archive / Georgia / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 589, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Sep 7, 2023, 9:16 PM EDT for Crisp County, Wilcox County, Georgia. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 7, 2023, 9:16 PM EDT (01:16 UTC)
- Expired
- Sep 7, 2023, 9:30 PM EDT
- In force
- 14 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Crisp County, GA, Wilcox County, GA
The radar
The Robins AFB radar (KJGX), 89 km from the middle of the area, began a volume at 01:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 1.3 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1454 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 1661 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
495
WUUS52 KFFC 080116
SVRFFC
GAC081-315-080130-
/O.NEW.KFFC.SV.W.0589.230908T0116Z-230908T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
916 PM EDT Thu Sep 7 2023
The National Weather Service in Peachtree City has issued a
* Severe Thunderstorm Warning for...
Southern Wilcox County in central Georgia...
Southeastern Crisp County in central Georgia...
* Until 930 PM EDT.
* At 915 PM EDT, a severe thunderstorm was located near Double Run,
or 14 miles northeast of Ashburn, moving southeast at 35 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Rochelle, Pitts, Double Run, Antioch Church, Owensboro, and Hatley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.
&&
LAT...LON 3195 8361 3198 8350 3194 8333 3185 8318
3184 8323 3185 8361 3181 8361 3181 8366
TIME...MOT...LOC 0115Z 308DEG 30KT 3187 8350
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$1 follow-up statement
676
WWUS52 KFFC 080124
SVSFFC
Severe Weather Statement
National Weather Service Peachtree City GA
924 PM EDT Thu Sep 7 2023
GAC081-315-080134-
/O.EXP.KFFC.SV.W.0589.000000T0000Z-230908T0130Z/
Wilcox GA-Crisp GA-
924 PM EDT Thu Sep 7 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN WILCOX AND
SOUTHEASTERN CRISP COUNTIES WILL EXPIRE AT 930 PM EDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire. However, gusty
winds are still possible with this thunderstorm.
LAT...LON 3195 8361 3198 8350 3194 8333 3185 8318
3184 8323 3185 8361 3181 8361 3181 8366
TIME...MOT...LOC 0124Z 308DEG 30KT 3183 8344
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 7:34 PM EDT, 1 hour 42 minutes earlier.
Area forecast discussion, Sep 7, 7:34 PM EDT, 1 hour 42 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 734 PM EDT Thu Sep 7 2023 ...New 00Z Aviation Discussion... .SHORT TERM... (This evening through Friday) Issued at 317 PM EDT Thu Sep 7 2023 Overview: -Scattered thunderstorms, some strong to severe, will be possible mainly south of I-85 through the evening. -Stalled frontal boundary across south-central Georgia on Friday with precip chances confined to the south. -Slightly cooler overnight temperatures both tonight and Friday night. This afternoon and tonight...A 500mb trough continues to drop southward towards the southeast this afternoon and continue to be the main driver of the convective activity through the evening. At the surface, a weak frontal boundary is right on our door step and will also start to move through the forecast area before likely stalling across the southern portions of the area. Scattered thunderstorms are ongoing this afternoon, some strong to severe, generally south of I-85 moving in the east- southeast direction. Storms thus far have had decently strong cores, small hail and a lot of lightning. Latest SPC Mesoanalysis indicates SBCAPE values of 3000-3500 J/kg across south-central GA and the MLCAPE values nearing 2500 J/kg in the vicinity of the ongoing convection in east-central GA. With drier in the mid-levels (via water vapor imagery), steep lapse rates and PWs ranging 1.6 to 1.8 inches across the area strong damaging winds, small hail (isolated large hail) and locally heavy rainfall will be possible with ongoing storms and additional storms that develop. Friday...Upper troughing remains parked over the area tomorrow. Biggest forecast question will be where the frontal boundary stalls as precip chances will largely be confined to areas along and south of the front. Temperatures (at least overnight temperatures) should be slightly cooler given the upper level pattern. Forecast high temperatures on Friday will be in the upper 80s to low 90s. Forecast low temperatures will be in the low to mid 60s. 07 && .LONG TERM... (Saturday morning through next Wednesday) Issued at 317 PM EDT Thu Sep 7 2023 As an upper-level trough pattern sets up over the eastern CONUS through the extended period, chances for precip remain on the increase with nearly each day seeing a bump in shower/storm chances this weekend through mid week. Previous discussion follows... The forecast area will remain entrenched in an active weather pattern as a series of disturbances embedded within the deeply amplified trough over the east coast bring showers and thunderstorms. With a surface boundary stalled over central and eastern Georgia through the weekend as the disturbances pass over, showers and thunderstorms will be possible especially during the afternoon hours. A few storms could become strong to severe with damaging wind gusts as the primary hazard. As the trough nudges eastward Monday, we'll get a brief reprieve from precipitation. However, the next shortwave kicking in from the Plains is expected to bring another round of weather by midweek. Model guidance is still struggling to resolve this next midlevel feature, so have maintained chance PoPs through the end of the period. Thiem/KAL && .AVIATION... (00Z TAFS) Issued at 645 PM EDT Thu Sep 7 2023 VFR conditions are expected through the TAF period. An isolated shra/tsra could affect MCN through 01Z. Otherwise, mostly clear to partly cloudy skies are expected. Winds will remain NW with speeds initially 8-12 kts before 02Z settling to 5 kts or less overnight and 3-7 kts on Friday. //ATL Confidence...00Z Update... High confidence. RW && .PRELIMINARY POINT TEMPS/POPS... Athens 65 86 65 84 / 20 10 20 60 Atlanta 66 87 66 87 / 10 10 10 50 Blairsville 60 81 59 79 / 10 10 20 70 Cartersville 63 85 63 86 / 10 0 0 40 Columbus 68 91 67 91 / 20 0 0 30 Gainesville 65 85 64 84 / 10 10 20 60 Macon 67 90 67 89 / 30 10 10 50 Rome 64 87 65 86 / 10 0 0 40 Peachtree City 64 88 63 88 / 10 0 0 40 Vidalia 69 89 69 88 / 40 40 30 60 && .FFC WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...07 LONG TERM....Thiem AVIATION...RW
Hazardous weather outlook, Sep 7, 5:34 PM EDT, 3 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 534 PM EDT Thu Sep 7 2023 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-082145- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 534 PM EDT Thu Sep 7 2023 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...Tonight... Scattered thunderstorms will continue across portions of central Georgia through late evening. Some severe thunderstorms are possible. The primary hazards would be damaging wind gusts and hail up to the size of quarters. Locally heavy rainfall will also be possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday... Scattered thunderstorms are also expected for portions of the region Friday through Wednesday. At this time the risk of severe weather remains low after Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not requested but spotters are encouraged to submit reports of severe weather through the web by going to weather.gov/atlanta. Please relay any information about observed severe weather to the NWS.
In the hours before
Local storm report, Sep 7, 8:23 PM EDT, 53 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
823 PM EDT Thu Sep 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM Tstm Wnd Dmg 1 SW Gordon 32.88N 83.34W
09/07/2023 Wilkinson GA Emergency Mngr
Emergency manager reported a tree down on
the roadway on Hwy 18 in Gordon, near State
Spur 18.
&&
SKLocal storm report, Sep 7, 8:27 PM EDT, 49 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
827 PM EDT Thu Sep 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM Tstm Wnd Dmg 1 SW Gordon 32.88N 83.34W
09/07/2023 Wilkinson GA Emergency Mngr
Corrects previous tstm wnd dmg report from 1
SW Gordon. Emergency manager reported a tree
down on the roadway on Hwy 18 in Gordon,
near State Spur 18.
&&
SKSpecial weather statement, Sep 7, 8:28 PM EDT, 48 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
828 PM EDT Thu Sep 7 2023
GAZ086-097-098-110>113-080100-
Toombs GA-Wheeler GA-Telfair GA-Emanuel GA-Treutlen GA-Montgomery GA-
Laurens GA-
828 PM EDT Thu Sep 7 2023
...Strong thunderstorms will impact portions of southeastern Laurens,
Toombs, southwestern Emanuel, east central Telfair, Treutlen, Wheeler
and Montgomery Counties through 900 PM EDT...
At 828 PM EDT, a line of strong thunderstorms was along a line
extending from Gillis Springs to Glenwood to near Cedar Grove, and
moving east at 35 mph.
HAZARD...40 to 50 mph wind, up to penny sized hail and frequent
cloud to ground lightning.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Locations impacted include...
Lyons, Soperton, Alamo, Mount Vernon, Vidalia, Glenwood, Uvalda,
Stillmore, Cadwell, Oak Park, Ailey, Scotland, Higgston, Santa Claus,
Alston, Nunez, Tarrytown, Towns, Lothair, and Spring Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3242 8219 3235 8225 3224 8221 3200 8237
3195 8275 3214 8292 3218 8287 3220 8289
3217 8294 3233 8306 3235 8273 3253 8255
3246 8218
TIME...MOT...LOC 0028Z 289DEG 32KT 3245 8251 3219 8269 3222 8292
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPHLocal storm report, Sep 7, 9:02 PM EDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
902 PM EDT Thu Sep 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 PM Hail 3 SE District Path 32.58N 83.35W
09/07/2023 E1.75 inch Twiggs GA Emergency Mngr
Emergency manager reported golf ball sized
hail on Hwy 358 near Woodland Rd.
&&
SKLocal storm report, Sep 7, 9:06 PM EDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
906 PM EDT Thu Sep 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 PM Tstm Wnd Dmg 2 SE District Path 32.59N 83.35W
09/07/2023 Twiggs GA Emergency Mngr
Emergency manager reported metal roofing
removed from a carport and damage to the
roof of a barn on the 1500 block of Hwy 358.
&&
SKLocal storm report, Sep 7, 9:11 PM EDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
911 PM EDT Thu Sep 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0259 PM Tstm Wnd Dmg 2 S Griswoldville 32.85N 83.48W
09/07/2023 Twiggs GA Emergency Mngr
Emergency manager reported a tree down on
Ridge Rd near the intersection with Hwy 57.
&&
SKThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 7, 8:25 PM EDT | Severe Thunderstorm Warning | FFC | Bleckley, Crisp, Dodge, Dooly, Laurens, Pulaski and 2 more | 50 min |
| Sep 7, 8:28 PM EDT | Special Weather Statement | FFC | Montgomery, Toombs, Treutlen, Wheeler | 32 min |
| Sep 7, 9:17 PM EDT | Special Weather Statement | FFC | Telfair | 28 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.